My 6 year old has been using the Omnipod system for over a year now and loves it but lately her pods haven’t been lasting the full 3 days. There is plenty of insulin available but it doesn’t seem to matter how much extra I give her on the 3rd day, her BG continues to rise. I have received a replacement shipment from Omnipod to see if it was just a bad batch but it has continued. We don’t see her Endo for 2 more weeks so I am reaching out to parents to see if anyone else has dealt with this issue. I have even considered maybe the insulin is getting too hot against her belly and loses it’s effectiveness?? Any suggestions?
@katieleigh13 Hi Katie,
as soon as you put a pod (or any pump for that matter) infusion system under your skin the body begins to reject it. For some people, the reaction is severe, some to the point that they cannot tolerate pumping.
For others, leaving a set in for 4 or even 5 days is no problem.
For most, right around 3 days is when the fun starts. Your daughter may just need to change pods at the end of day 2, if you plan it right, the morning of day 3 or the very end of day 2 you’ll average a little better. The trick is only putting enough insulin so it’s nearly empty at the end of the run to reduce the insulin you throw out.
In my opinion, Insulin is good for 3 days at 100F, so again in my opinion, it’s way more of an issue with the infusion site than it is with insulin efficacy.
Also, if she is reacting to the sets, the scarring will be better with a 2 day change out. The only thing is your pharmacy allotment and if they’ll get angry if you use 30% more pods.
Thank you Joe, the insurance company has already approved the extra pods, but I am afraid we will run out of insulin since you have to put a minimum of 85 units in each pod. She doesn’t use nearly that much. I am going to see if her endo can increase the amount of her prescription when we go back in 2 weeks.
something else to explore with your daughter’s physician might be to find alternate sites to rotate the pump to, rather than just using the same sites on the belly. I have been using the Omnipod for well over a decade, and rotate between 4 or five sites. I have noticed at times in the past that the pod will “fade out” on day 3, but have learned that this may be due to occlusions and / or scarring related to re-use on the same site. Rotating the pod has helped considerably. Other factors to consider are how fatty the site is, and whether or not it’s a site that get’s used a lot, in which case the cannula may get occluded or dislodged.
I don’t think that “hot insulin” is a factor.